MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / NAVILYST MEDICAL; CONVENIENCE KIT

ANGIODYNAMICS ANGIODYNAMICS / NAVILYST MEDICAL; CONVENIENCE KIT
Catalog Number H9656560007841
Medical Device Problem Code Air Leak (1008)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 10/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It has been indicated that the used device will be returned to angiodynamics for evaluation.Upon receipt of the device, and completion of the investigation, a supplemental medwatch will be submitted.Questions were asked of the complaint reporter to get additional details of the adverse event.Air bubbles were not observed in the manifold prior to contrast injection.Air could not be seen entering the coronary artery.After an injection, the patient went into asystole which required the resuscitation measures of cpr and medication (adrenaline).It was not until after the cardiac event that the end user noticed air in the fluid delivery set line near the fitting with the manifold.No air was visually confirmed on fluoroscopy to have been injected into the patient.The root cause of the asystole was not confirmed but end user believed it to be a result of air injection due to air noticed in the fds line.Air in the fds line was reported by the end user to be a result of kinks in the tubing but that has not been confirmed.The end user indicated that the episode of asystole occurred just after the injection into the rca (right coronary artery).This particular vessel is associate with the sa node (the pacemaker of the heart).Any interruption in blood flow to this vessel can cause bradycardia or asystole.For instance, a deep seeded catheter past the ostium of the vessel could potentially cause this event.The root cause of the asystole may have been a result of other clinical issues during the procedure.(b)(4).
 
Event or Problem Description
As reported by angiodynamics' distributor in the (b)(4), hospital reported that kinked tubing in a convenience kit resulted in air bubbles being injected into the right coronary artery during a diagnostic coronary angiography procedure.Resuscitation of the patient was performed, with success, as the patient experienced asystole.The patient was given adrenaline.The patient's rhythm prior to the asystole was sinus rhythm.The patient was in asystole for approximately one minute before the return of circulation.The air bubbles were not seen during prep, nor were they seen in the manifold prior to injection.No follow-up care was required, as the patient totally recovered from the event in the cath lab.The used device will be returned to angiodynamics for evaluation.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the convenience kit product family and the failure mode, "device - air bubbles." no adverse trend was identified.As received, the tubing on the returned fluid delivery set from the kit was kinked greater than 50% of the tubing id.Multiple kinks of less than 50% of the tubing id were also noted in different locations.(as a reference, the pre-sterile specification for kinked tubing per angiodynamics procedures is that kinked tubing must not be greater than 50% of the tubing id.).The end user hospital's complaint description is confirmed for kinked tubing.Tubing was kinked greater than 50% of the tubing id, which is greater than the allowable pre-sterile specification.Follow-up questions were asked of the end user, and a correlation between air injected into the patient and the asystole could not be confirmed, i.E.Air was not observed being injected into the patient - this was inferred.In addition, a correlation between kinked tubing and air injected into the patient could not be confirmed.A definitive root cause of the kinked tubing could not be determined.Potential root causes include: the responsible angiodynamics employees failed to properly visualize or package the product in such a way as to prevent kinking.All employees involved in the packaging of the reported kit lot have been made aware of this event and have been retrained on the applicable packaging and inspection procedures.This kit is provided non-sterile to a custom procedure tray packager (medica b.V.) handling of the pre-sterile kits by the tray packager and/or placement of the kits within their tray packs could have contributed to the kinking.The directions for use provided with the product states the following: "examine product carefully for entrapped air and fully debubble prior to injection to minimize the potential for embolism and in rare instances death." (b)(4).

Brand Name
ANGIODYNAMICS / NAVILYST MEDICAL
Common Device Name
CONVENIENCE KIT
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7032397
Report Number1317056-2017-00093
Device Sequence Number11007407
Product Code OEZ
UDI-Device IdentifierH9656560007841
UDI-PublicH9656560007841
Combination Product (Y/N)N
Initial Reporter CountryNL
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date04/25/2020
Device Catalogue NumberH9656560007841
Device Lot Number5183889
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2017
Supplement Date Received by Manufacturer10/18/2017
Initial Report FDA Received Date11/15/2017
Supplement Report FDA Received Date01/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;